Alert archive / Tennessee / Winter Storm Warnings in 2026

Winter Storm Warning 2, NWS Morristown, TN

January 23, 202613 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this winter storm warning at Jan 23, 2026, 9:54 AM EST for 13 counties in Tennessee; 7 counties in Virginia. It took effect at Jan 24, 2026, 1:00 PM EST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2026, 9:54 AM EST (14:54 UTC)
In effect from
Jan 24, 2026, 1:00 PM EST
Expired
Jan 25, 2026, 11:00 AM EST
In force
22 hr
Issued by
NWS Morristown, TN

Counties Campbell County, TN, Carter County, TN, Claiborne County, TN, Grainger County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Morgan County, TN, Scott County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2026-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2026-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Jan 23, 6:48 AM EST, 3 hours 6 minutes earlier. Its key messages:

  • Updated at 549 AM EST Fri Jan 23 2026
  • Today will remain dry with seasonally cool temperatures.
  • A significant winter storm will impact the region, primarily Sunday PM into Sunday. Confidence is still limited on where the heaviest precipitation and duration of frozen precipitation will occur Saturday night into early Sunday morning. All types of precipitation (rain, freezing rain, sleet, and snow) are expected.
  • The heaviest snow accumulations (3 inches or more) are most likely along the Tennessee/Kentucky border and in southwest Virginia. The heaviest ice accumulations (over 0.25 inches) are most likely along the Cumberland Plateau, northeast Tennessee, the mountains, and just north of Interstate 40/81. Snow accumulations will be more limited further south with ice accumulations more uncertain along the foothills and southern Valley.
  • Extreme cold temperatures are expected Monday into Tuesday with highs well below freezing and overnight lows approaching or falling below 0. Lower wind chills are expected.
Area forecast discussion, Jan 23, 6:48 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
648 AM EST Fri Jan 23 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 549 AM EST Fri Jan 23 2026

- Today will remain dry with seasonally cool temperatures.

- A significant winter storm will impact the region, primarily
  Sunday PM into Sunday. Confidence is still limited on where the
  heaviest precipitation and duration of frozen precipitation will
  occur Saturday night into early Sunday morning. All types of
  precipitation (rain, freezing rain, sleet, and snow) are
  expected.

- The heaviest snow accumulations (3 inches or more) are most
  likely along the Tennessee/Kentucky border and in southwest
  Virginia. The heaviest ice accumulations (over 0.25 inches) are
  most likely along the Cumberland Plateau, northeast Tennessee,
  the mountains, and just north of Interstate 40/81. Snow
  accumulations will be more limited further south with ice
  accumulations more uncertain along the foothills and southern
  Valley.

- Extreme cold temperatures are expected Monday into Tuesday with
  highs well below freezing and overnight lows approaching or
  falling below 0. Lower wind chills are expected.

&&

.DISCUSSION...
Issued at 1259 AM EST Fri Jan 23 2026

Currently, broad troughing is in place across the eastern U.S. with
an impressive 1,050mb Arctic High moving down from Canada into the
Northern Plains. A closed low is also noted off the Baja California
Coast. Dry and cool conditions are expected to continue today with
this initial setup. However, the pattern will quickly change as the
closed low moves onshore in the southwest with the jet strengthening
to its south. The jet to our north will strengthen as well,
increasing southerly 850mb flow, upper divergence, and isentropic
lift. An eventual surface low will develop in the northern Gulf and
track up the East Coast towards Sunday and Monday.

Saturday morning, northeasterly flow will remain in place at the
surface as the Arctic High shifts eastward with 850mb temperatures
beginning at or below freezing across the whole region. Based on the
first run of several high-res model guidance, more significant dry
air is being noted across the region Saturday morning into the early
afternoon. This brings attention to lessened precipitation chances
during the day, especially during the morning hours. Throughout the
day, southerly 850mb winds will gradually increase to 30 and 40 kts
and beyond, leading to a northward shift in the warm nose. The focus
for initial precipitation is generally along and north of I-40 by
early afternoon, which would fall in the form of primarily snow with
potentially some sleet, depending on the northward extent of the
warm nose. It is not until Saturday evening into Saturday night when
precipitation spreads throughout the region. The strong southerly
850mb flow will pull the warm nose entirely north of the region,
leading to melting of snow before it reaches the ground. The
question continues to be how long places, especially in the Valley
and foothills, stay below freezing. Based on the latest data, places
in the southern Valley and the foothills (Monroe to County) will see
the shortest window of freezing rain. For southern areas, this will
be due to further proximity from northern cold air, and the
foothills will be due to strong downsloping. Interstate 40 and 81
certainly delineate lesser ice accumulations to its south vs more
significant accumulations (over 0.25 inches) to the north. These
significant accumulations also look likely along the southern
Plateau because of earlier onset and better access to colder air to
the west. Snow and sleet accumulations have also trended slightly
upward for places north of Interstates 40 and 81 because of this
initially drier air and slightly slower warm nose progression.

By the day on Sunday, 850mb flow will become more westerly but
increase to 60 kts or greater, leading to even stronger winds in the
mountains and broader WAA, turning precipitation back to primarily
rain. In addition to WAA, this will also lead to better moisture
transport and even heavier rainfall. By Sunday night, a front ahead
of another Arctic High will move through the region, leading to
significant CAA and a transition of lingering precipitation to all
snow. Depending on how long moisture remains, additional light
accumulations are likely, especially in the northern half of the
region. Very cold temperatures dropping well into the teens and even
single digits can be expected with the lingering MSLP gradient
producing winds and even lower wind chills. Moisture may linger
enough with northwesterly flow to keep chances for snow showers in
the mountains on Monday. Otherwise, the bigger story will be very
cold temperatures area-wide on Monday, likely struggling to get out
of the mid 20s for many. Lower wind chills are also possible. By
Monday night into Tuesday morning, the Arctic High will become set
up to our south with subsidence leading to extremely cold low
temperatures. For any places that have snowfall, values below 0 are
likely. Afterwards, general troughing and northwesterly flow remain
in place aloft with weak WAA helping temperatures rise at least
above freezing for most.

&&

.AVIATION...
(12Z TAFS)
Issued at 549 AM EST Fri Jan 23 2026

Dry VFR TAFs through the period, though clouds will begin to
thicken late in the period at KCHA as the forecast winter storm
approaches. A few gusty winds at TYS and CHA under mediocre mixing
today, gusts to 20 knots in generally northerly flow. Winds
around 10-15 knots to persist into the night. Lighter winds at
KTRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  28  39  32 /   0  20  70 100
Knoxville McGhee Tyson Airport, TN  46  25  36  30 /   0  10  80 100
Oak Ridge, TN                       45  23  34  29 /   0  10  80 100
Tri Cities Airport, TN              44  19  37  27 /   0   0  70 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Watch from late tonight through Sunday evening for
     Cherokee-Clay.

TN...Winter Storm Watch from late tonight through Sunday evening for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

VA...Winter Storm Watch from late tonight through Sunday evening for
     Lee-Russell-Scott VA-Washington VA-Wise.

&&

DISCUSSION...BW
AVIATION...Wellington
Hazardous weather outlook, Jan 23, 12:39 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1239 AM EST Fri Jan 23 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1239 AM EST Fri Jan 23 2026 /1139 PM CST Thu Jan 22 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

....COMPLEX WINTER STORM SATURDAY THROUGH MONDAY...

A storm system will approach the region later on Saturday into
Sunday. As cold air moves into the region, impactful wintry
precipitation is forecast. A wintry mix of snow, sleet, freezing
rain, and rain is expected across the region with significant
travel impacts forecast Saturday evening through Sunday morning.

...STRONG MOUNTAIN WINDS...

Mountain wave winds will be possible later Saturday into early
Sunday with wind gusts across the mountains and foothills up to
about 40 mph. This will also result in warming temperatures across
the foothills with a quick changeover to rain near the western
foothills of the mountains.

...COLD TEMPERATURES AND POSSIBLE LINGERING OF WINTERY
ACCUMULATION...

Very cold temperatures are expected behind this departing storm
system with low temperatures in the single digits on Monday night
through Tuesday morning with wind chill values as cold as -5 to
-15 degrees across the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow and/or ice accumulation will be needed
this weekend.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:54 AM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Monroe, Sevier and 1 more57 hr
Jan 23, 9:54 AM ESTIce Storm WarningMRXAnderson, Bledsoe, Bradley, Hamilton, Jefferson, Knox and 7 more48 hr
Jan 23, 9:54 AM ESTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 4 more47 hr

Nearby

Winter Storm Warnings in Tennessee, 2026Winter Storm Warnings in Virginia, 2026Every winter storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.